One Doctor Warned of Problems with Generic Heart Drugs
In the past two months, more than 100,000 bottles of the generic version of the popular heart drug Toprol XL have been recalled by two manufacturers. According to a recent article in the New York Times, at least one doctor has been warning about potential problems with the drugs for years.
Patients Complained of Chest Pains
In the Times article, Dr. Harry Lever, a Cleveland-based cardiologist, explained that patients using the generic pills would complain about chest pains while taking the drug time and time again. Each time, the symptoms would go away once Dr. Lever switched the patient to the brand-name version, Toprol XL.
Although Dr. Lever was aware that his experience was anecdotal, he nonetheless wrote a letter to the U.S. Food and Drug Administration (FDA) detailing his concerns in 2012 as well as attempted to bring the matter to Congress.
Dr. Reddy’s and Wockhardt Generic Drug Recalls
Now, both Dr. Reddy’s Laboratories and Wockhardt have issued recalls for bottles of the generic drug metoprolol succinate that were not properly dissolving. The drug is a beta blocker aimed at treating high blood pressure and other heart problems. The recall is classified by the FDA as a Class II recall. Class II recalls mean that temporary health problems may be caused by the drug or device in question but that immediate or long-term effects are unlikely. Still, the issue is raising concerns over how generic drugs are made and potential downsides to using generics.
According to the N.Y. Times, drug makers are granted a patent on both the active ingredient in addition to a separate patent for how the drug is released by the pill. Although generic makers are able to replicate and sell the active ingredient once the initial patent wears off, they are still tasked with replicating the release effects of the pill without violating the second patent.
In 2013, the FDA investigated generic versions of metoprolol succinate and concluded that all versions available in the U.S. were “bioequivalent” to the brand-name version. The N.Y. Times notes the recent recalls were initiated by the manufacturers based on results from their own tests.